Treatment of four psychiatric emergencies in the intensive care unit

Research output: Contribution to journalReview article

Abstract

Objectives: To review the diagnosis and management of four selected psychiatric emergencies in the intensive care unit: agitated delirium, neuroleptic malignant syndrome, serotonin syndrome, and psychiatric medication overdose. Data Sources: Review of relevant medical literature. DATA Synthesis: Standardized screening for delirium should be routine. Agitated delirium should be managed with an antipsychotic and, possibly, dexmedetomidine in treatment-refractory cases. Delirium management should also include ensuring a calming environment and adequate pain control, minimizing benzodiazepines and anticholinergics, normalizing the sleep-wake cycle, providing sensory aids as required, and providing early physical and occupational therapy. Neuroleptic malignant syndrome should be treated by discontinuing dopamine blockers, providing supportive therapy, and possibly administering medications (benzodiazepines, dopamine agonists, and/or dantrolene) or electroconvulsive therapy, if indicated. Serotonin syndrome should be treated by discontinuing all serotonergic agents, providing supportive therapy, controlling agitation with benzodiazepines, and possibly administering serotonin2A antagonists. It is often unnecessary to restart psychiatric medications upon which a patient has overdosed in the intensive care unit, though withdrawal syndromes should be prevented, and communication with outpatient prescribers is vital. Conclusions: Understanding the diagnosis and appropriate management of these four psychiatric emergencies is important to provide safe and effective care in the intensive care unit.

Original languageEnglish (US)
Pages (from-to)2662-2670
Number of pages9
JournalCritical care medicine
Volume40
Issue number9
DOIs
StatePublished - Sep 1 2012

    Fingerprint

Keywords

  • delirium
  • depression
  • dexmedetomidine
  • intensive care units
  • mental disorders
  • neuroleptic malignant syndrome
  • overdose
  • posttraumatic stress disorder
  • serotonin syndrome

ASJC Scopus subject areas

  • Critical Care and Intensive Care Medicine

Cite this